Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 55, NWS Jacksonville, FL

September 6, 2004Brantley County, Georgia

NWS Jacksonville, FL issued this tornado warning at Sep 6, 2004, 12:01 PM EDT for Brantley County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2004, 12:01 PM EDT (16:01 UTC)
Expired
Sep 6, 2004, 12:45 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Brantley County, GA

The radar

The Jacksonville radar (KJAX), 84 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 4:50 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 061601
TORJAX
GAC025-061645-
/X.NEW.KJAX.TO.W.0035.040906T1601Z-040906T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1201 PM EDT MON SEP 6 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  BRANTLEY COUNTY IN SOUTHEAST GEORGIA
  THIS INCLUDES THE CITY OF NAHUNTA

* UNTIL 1245 PM EDT

* AT 1157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR NAHUNTA...MOVING NORTH AT 40 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT MONDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 200 PM EDT MONDAY AFTERNOON FOR NORTHERN
FLORIDA.

LAT...LON 3112 8204 3118 8184 3129 8194 3126 8210

$$

DEESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 6, 10:22 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 6, 10:22 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1022 AM EDT MON SEP 6 2004

TROPICAL STORM WARNINGS FOR EAST COAST WILL BE CANCELED BY TPC WITH
11 AM FRANCES ADVISORY.  WILL HAVE TO ISSUE GALE WARNING AND HIGH
SURF ADVISORY AS WINDS AND SEAS ARE STILL HIGH OVER OUR WATERS. OVER
LAND WILL EXPAND WIND ADVISORY TO INCLUDE INTERIOR NE FL COUNTIES.
WILL ALSO GO WITH HIGH WIND WARNING FOR ALL COASTAL COUNTIES WHERE
WINDS ARE HIGHER.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY INTERIOR NE FL.
     HIGH WIND WARNING COASTAL NE FL.
     FLOOD WATCH NE FL.
     GALE WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     HIGH SURF ADVISORY FERNANDINA BEACH TO FLAGLER BEACH.
GA...WIND ADVISORY INTERIOR SE GA.
     HIGH WIND WARNING COASTAL SE GA.
     FLOOD WATCH SE GA.
     GALE WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     HIGH SURF ADVISORY ALTAMAHA SOUND TO FERNANDINA BEACH.
&&

MZ/ARS
Hazardous weather outlook, Sep 6, 11:50 AM EDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1150 AM EDT MON SEP 6 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1150 AM EDT MON SEP 6 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH CONTINUES IN EFFECT UNTIL 2 PM...
...HIGH WIND WARNING FOR COASTAL AREAS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA UNTIL 6 PM...
...WIND ADVISORY IN EFFECT INLAND AREAS OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...
...FLOOD WATCH IN EFFECT...
...HIGH SURF ADVISORY...

TROPICAL STORM FRANCES WAS OVER THE NORTHEAST GULF OF MEXICO AND
IS EXPECTED TO MOVE NORTHWEST TODAY. THE MAIN IMPACTS FROM FRANCES
ACROSS THE AREA THIS AFTERNOON AND TONIGHT WILL CONTINUE TO BE STRONG
GUSTY WINDS WITH THE OUTER RAINBANDS. REFER TO THE TROPICAL STORM
LOCAL STATEMENT ISSUED THE NATIONAL WEATHER SERVICE IN JACKSONVILLE
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO DEPARTING FRANCES. RESIDENTS
SHOULD CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL
WILL BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AREA.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS

In the hours before

Special weather statement, Sep 6, 6:33 AM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
633 AM EDT MON SEP 6 2004

GAZ163-061115-
CLINCH GA-
633 AM EDT MON SEP 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH COUNTY FOR
STRONG WINDS VALID UNTIL 715 AM EDT...

AT 633 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINBANDS ASSOCIATED WITH TROPICAL STORM FRANCES CONTINUING TO
IMPACT CLINCH COUNTY CENTERED 5 MILES SOUTHEAST OF DU PONT...OR
ABOUT 7 MILES SOUTHWEST OF HOMERVILLE...MOVING NORTHWEST AT 35 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Local storm report, Sep 6, 9:37 AM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
937 AM EDT MON SEP 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TORNADO          DOWNTOWN JACKSONVILLE   30.33N 81.66W
09/05/2004                   DUVAL              FL   EMERGENCY MNGR

            POSSIBLE TORNADO. STRUCTURAL DAMAGE AND TREES DOWN.

&&
Special weather statement, Sep 6, 10:49 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1049 AM EDT MON SEP 6 2004

GAZ132>136-151-152-061530-
APPLING GA-BACON GA-BRANTLEY GA-COFFEE GA-JEFF DAVIS GA-PIERCE
GA-WAYNE GA-
1049 AM EDT MON SEP 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY...
PIERCE...COFFEE...WAYNE...APPLING...JEFF DAVIS AND BACON COUNTIES FOR
STRONG WINDS VALID UNTIL 1130 AM EDT...

AT 1049 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN
BANDS AROUND 6 MILES SOUTH OF BRISTOL...OR ABOUT 5 MILES NORTH OF
BLACKSHEAR...MOVING NORTHWEST AT 50 MPH. THESE RAIN BANDS WILL ALSO
AFFECT AREAS AROUND BRISTOL...NEW LACY...ALMA...DENTON...SNIPESVILLE
AND HAZLEHURST THROUGH 1130 AM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN
BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Sep 6, 11:18 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EDT MON SEP 6 2004

FLZ038-061600-
FLAGLER FL-
1118 AM EDT MON SEP 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL NOON EDT...

AT 1118 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES SOUTH OF
ESPANOLA...MOVING NORTH AT 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA THROUGH NOON
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Local storm report, Sep 6, 11:23 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1123 AM EDT MON SEP 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TROPICAL STORM   KINGS BAY BASE          30.79N 81.51W
09/06/2004                   CAMDEN             GA   TRAINED SPOTTER

            TREES DOWN ON FENCE LINE AND DAMAGE TO ROOF OF BUILDING.

&&
Special weather statement, Sep 6, 11:24 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1124 AM EDT MON SEP 6 2004

FLZ038-061600-
FLAGLER FL-
1124 AM EDT MON SEP 6 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL NOON EDT...

AT 1118 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 25 MILES SOUTH OF
ESPANOLA...MOVING NORTH AT 50 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA THROUGH NOON
EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:18 PM EDTTornado WarningJAXAtkinson42 min
Sep 5, 8:47 PM EDTTornado WarningJAXBacon43 min
Sep 5, 9:00 PM EDTTornado WarningJAXAtkinson30 min
Sep 5, 9:14 PM EDTTornado WarningJAXCoffee31 min
Sep 5, 10:34 PM EDTTornado WarningJAXGlynn26 min
Sep 6, 4:45 AM EDTTornado WarningJAXCamden30 min
Sep 6, 10:02 AM EDTTornado WarningJAXCamden58 min
Sep 6, 10:17 AM EDTTornado WarningJAXCharlton43 min
Sep 6, 10:36 AM EDTTornado WarningJAXCamden39 min
Sep 6, 1:18 PM EDTTornado WarningJAXPierce57 min
Sep 6, 3:54 PM EDTTornado WarningJAXWayne66 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.